Antiviral Favipiravir Triggers Angioedema in Case Study of 2 Women
Favipiravir, an antiviral medication used to treat influenza and, more recently, COVID-19, may trigger angioedema in some individuals, a case study says.
The report was published as a clinical commentary, titled “Angioedema After Favip[i]ravir Treatment: Two cases,” in the Journal of Cosmetic Dermatology.
Angioedema, a condition characterized by swelling in the deeper layers of the skin, can be triggered by many factors, including medications or as a result of genetic mutations.
One of the most well-known medications that may cause angioedema is angiotensin-converting enzyme inhibitors (ACEIs), which are normally used to treat high blood pressure. ACEIs can block the breakdown of certain chemicals in the body (e.g. bradykinin), which cause blood vessels to widen and become more permeable, and thereby potentially lead to swelling in rare cases.
Now, researchers at Biruni University in Turkey reported two cases of angioedema after treatment with favipiravir (sold under the brand name Avigan, among others), a broad-spectrum antiviral medication that has also been used to treat COVID-19.
The first patient, a 23-year-old woman, was admitted to hospital with problems in the upper respiratory tract. She was diagnosed with COVID-19 and began treatment with favipiravir.
She had no clinical history of allergies to medications or angioedema, as well as no deficiency in C1 inhibitor (C1-INH), an anti-inflammatory protein that, when present in low levels, may lead to swelling.
After receiving favipiravir for two days — two 1,600 mg doses on the first day and two 600 mg doses on the second — she was admitted back into the hospital with a rash and swelling on the eyelids.
Her blood work came back abnormal and indicated underlying inflammation, as shown by excessively high levels of C-reactive protein. She was diagnosed with angioedema and stopped favipiravir treatment.
She was kept hydrated with a saline solution and was given an antihistamine, along with 250 mg of methylprednisolone pulse treatment, a steroid to reduce inflammation. Her angioedema symptoms eased after three days of treatment.
The second patient was a 53-year-old woman who received favipiravir (two doses of 1,600 mg) after being diagnosed with COVID-19. She developed significant swelling on her upper lip. Yet, she had no clinical history of medication-induced angioedema and no family history of the disease. She also showed no signs of C1-INH deficiency.
Blood tests performed when she was admitted to hospital showed she had abnormally high levels of C-reactive protein and white blood cell counts. Her symptoms eased after receiving antihistamine and methylprednisolone.
Overall, these two cases show that, although favipiravir has been deemed safe, certain “patients receiving the treatment must be observed carefully for adverse effects, severe angioedema, in particular, as was the case with our patients,” the researchers wrote.